Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 25, NWS Newport/Morehead City, NC

June 8, 20254 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 8, 2025, 8:15 PM EDT for 4 counties in North Carolina. It took effect at Jun 9, 2025, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2025, 8:15 PM EDT (00:15 UTC)
In effect from
Jun 9, 2025, 8:00 AM EDT
Expired
Jun 9, 2025, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WHUS42 KMHX 090015
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
815 PM EDT Sun Jun 8 2025

NCZ195-196-199-204-205-091200-
/O.EXP.KMHX.BH.S.0024.000000T0000Z-250609T0000Z/
/O.NEW.KMHX.BH.S.0025.250609T1200Z-250610T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
815 PM EDT Sun Jun 8 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...From 8 AM EDT Monday through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:30 PM Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
1 follow-up statement
767 
WHUS42 KMHX 091318
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
918 AM EDT Mon Jun 9 2025

NCZ195-196-199-204-205-100000-
/O.CON.KMHX.BH.S.0025.000000T0000Z-250610T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
918 AM EDT Mon Jun 9 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:30 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 8, 7:53 PM EDT, 22 minutes earlier.

Area forecast discussion, Jun 8, 7:53 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
753 PM EDT Sun Jun 8 2025

.SYNOPSIS...
Another round of strong to severe storms is possible through
this evening. The unsettled pattern will continue through
midweek, keeping rain and strong to severe thunderstorms in the
forecast.

&&

.NEAR TERM /TONIGHT/...
As of 730 PM Sunday...

Key Messages:

- Severe thunderstorm risk appears to be decreasing for the
  remainder of the night

The MCS that impacted the southern half of our area earlier
today has since moved offshore, and has effectively worked over
the airmass in its wake. Because of this, it appears the
thunderstorm risk will remain low for the rest of the evening
and into the overnight hours, and the forecast has been adjusted
to reflect this expectation. The Severe Thunderstorm Watch has
been cancelled as well. Of note, some short term guidance show
some redevelopment overnight, but the lack of stronger moisture
advection across the region suggests instability should remain
at a minimum through the night, which should support the lowered
thunderstorm risk.

&&

.SHORT TERM /MONDAY/...
As of 240 PM Sun...Area will remain in the warm sector again
Monday with cyclonic flow developing aloft as upper low moves
into the Great Lakes. Scattered diurnal showers and
thunderstorms expected to develop Monday afternoon and evening.
Expect less instability and shear than the past few days, so
expect coverage to remain more widely sct. Though isolated
strong to severe storms will be possible, with the main threat
again being damaging wind gusts, with greatest chances across
the coastal plain.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 430 AM Sunday...

Key Messages:

 - Unsettled weather will continue through much of the rest of
   the long term.

An upper low digs into the Great Lakes early next week with
cyclonic flow developing across the region and a series of
shortwave troughs advecting through the flow aloft keeping
showers and thunderstorms in the forecast through mid week. The
airmass remains moderately unstable with modest shear most days
and could see a few strong storms, especially during peak
heating. Best forcing comes Monday night through Tuesday as the
base of the upper trough swings trough the Mid-Atlantic
bringing favorable jet dynamics. Could see a few stronger
storms develop, especially through peak heating, and SPC has the
region in a marginal risk of severe Monday and Tuesday with
damaging wind gusts the primary threat. Persistent SW flow aloft
will bring a descent tropical moisture feed into the region
with PW values around 1.75-2", which is above the 90th
percentile for this time of year, keeping a threat for locally
heavy rainfall each day. Temps look to be a few degrees above
normal early to middle week.

The upper low lifts out late Wednesday with short wave ridging
briefly building in late in the week bringing broad subsidence
aloft and a relative minimum in precip chances. Still sufficient
moisture and instability for widely scattered showers and
thunderstorms during peak heating, especially along the
sea/sound breeze boundaries. Precip chances increase next
weekend as a shortwave trough pushes across the Mid-Atlantic
states. Above normal temps continue through the end of the week.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through 00z Tuesday/...
As of 730 PM Sunday...

Key Messages:

- TSRA possible Monday afternoon (20-40% chance)

Earlier TSRA have moved well offshore, leaving behind a much
more stable airmass across ENC. Despite another upper level
disturbance moving through tonight, it appears the lack of
appreciable instability, plus drier air aloft, should keep the
TSRA risk much lower overnight. The background southwesterly
flow is expected to steadily return through tonight, and the
expectation is that this will keep the risk of BR/FG low, even
for areas that saw appreciable rainfall today.

On Monday, isolated to scattered TSRA may develop along the
seabreeze during the afternoon hours, and I've added a PROB30
group for OAJ and EWN where the risk appears the highest.
Elsewhere, the better chance of TSRA looks to hold off until
just after the current 00z TAF cycle. Where TSRA occur on
Monday, there will be an accompanying risk of sub-VFR VIS and
CIGs.

LONG TERM /Monday night through Friday/...
As of 415 AM Sunday...An unsettled pattern will prevail through
much of the long term keeping periods of showers and
thunderstorms bringing periods of sub-VFR conditions across the
region. There will also be the threat for late night/early
morning fog each day as well.

&&

.MARINE...
SHORT TERM /through Monday/...
As of 730 PM Sunday...

Showers and thunderstorms have shifted further out to sea, and
the risk of thunderstorms looks to remain lower through the
remainder of the night. In the wake of the earlier
thunderstorms, the background southwesterly flow should steadily
build through the night as the gradient re-tightens.

LONG TERM /Monday night though Friday/...
As of 430 AM Sunday...SW winds around 10-20 kt expected to
prevail through the day Monday with strongest winds during
afternoon when the diurnal thermal gradient is the tightest and
could see a few gusts to around 25 kt. Another cold front
approached from the NW Monday night and Tuesday serving to
tighten the gradient a bit more and could see low end SCA
conditions develop with SW winds around 15-25 kt, especially
across the coastal waters south of Oregon Inlet and the Pamlico
Sound. Seas generally around 3-5 ft Monday, then up to 7 ft seas
across the southern/central waters on Tuesday. S to SW winds
expected to relax Wednesday to around 10-15 kt with seas
subsiding to 2-4 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...Small Craft Advisory until 8 AM EDT Monday for AMZ152-154-156-
     158.

&&

SYNOPSIS...MHX
NEAR TERM...RM/CQD
SHORT TERM...CQD
LONG TERM...SK
AVIATION...RM/SK
MARINE...RM/CQD/SK
Hazardous weather outlook, Jun 8, 6:14 PM EDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
614 PM EDT Sun Jun 8 2025

NCZ195-204-205-092215-
West Carteret-Ocracoke Island-Hatteras Island-
614 PM EDT Sun Jun 8 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-199-092215-
East Carteret-Coastal Onslow-
614 PM EDT Sun Jun 8 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-203-092215-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
614 PM EDT Sun Jun 8 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

In the hours before

Local storm report, Jun 8, 5:08 PM EDT, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
508 PM EDT Sun Jun 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Gst     1 NE Frisco             35.25N 75.61W
06/08/2025  M60 MPH          Dare               NC   Mesonet

            Peak wind gust measured at the Frisco Woods
            WeatherFlow station.

&&

Martin
Local storm report, Jun 8, 5:26 PM EDT, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
526 PM EDT Sun Jun 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     Tstm Wnd Gst     1 ENE Frisco            35.23N 75.62W
06/08/2025  M54 MPH          Dare               NC   ASOS

            ASOS station KHSE Frisco (HSE ASOS).

&&

Martin
Local storm report, Jun 8, 5:56 PM EDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
556 PM EDT Sun Jun 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     Tstm Wnd Dmg     Emerald Isle            34.67N 77.03W
06/08/2025                   Carteret           NC   911 Call Center

            Multiple trees down across the town.

&&

Heden
Local storm report, Jun 8, 6:23 PM EDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
623 PM EDT Sun Jun 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     Tstm Wnd Dmg     2 W North River         34.80N 76.67W
06/08/2025                   Carteret           NC   Public

            Power lines down across roadway along NC 101
            near Eastmans Creek. Tree also down in
            vicinity. Report relayed via Facebook, time
            estimated by radar.

&&

SGK
Local storm report, Jun 8, 8:08 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
808 PM EDT Sun Jun 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Tstm Wnd Dmg     Cove City               35.18N 77.33W
06/07/2025                   Craven             NC   Emergency Mngr

            Delayed report. A section of the roof of a
            home was blown off.

&&

Martin
Local storm report, Jun 8, 8:10 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
810 PM EDT Sun Jun 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Tstm Wnd Dmg     1 SSE Cove City         35.18N 77.32W
06/07/2025                   Craven             NC   Emergency Mngr

            Delayed report. A swath of tree damage was
            noted along Core Creek south of Old Highway
            70 in Cove City.

&&

Martin

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:03 AM EDTSmall Craft AdvisoryMHX39 hr
Jun 9, 3:32 PM EDTSpecial Weather StatementMHXDare28 min

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.